Alert archive / Minnesota / Tornado Warnings in 1996

Tornado Warning 36, NWS Aberdeen, SD

October 26, 1996Big Stone County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Oct 26, 1996, 2:38 PM CDT for Big Stone County, Minnesota; Roberts County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 1996, 2:38 PM CDT (19:38 UTC)
Expired
Oct 26, 1996, 3:10 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Big Stone County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 3:01 PM CDTTornado F0Barry, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1996-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1996-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 261938 RRA
TORABR
MNC011-SDC109-262010-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT SAT OCT 26 1996

THE NATIONAL WEATHER SERVICE IN ABERDEEN SD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 310 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEAST SOUTH DAKOTA

   ...ROBERTS COUNTY

IN WEST CENTRAL MINNESOTA

   ...BIG STONE COUNTY
 
THE COMMUNITIES MOST THREATENED BY THIS TORNADO...
BARRY                               AROUND 256 PM CDT

BEARDSLEY                           AROUND 256 PM CDT

AT 236 PM CDT...A TORNADO WAS INDICATED BY ABERDEEN DOPPLER RADAR
32 MILES SOUTHEAST OF SISSETON OR 17 MILES SOUTH OF BARRY MOVING
NORTH AT 50 MPH.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...
PILL:OWS OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Oct 26, 2:35 PM CDT, 3 minutes earlier.

Area forecast discussion, Oct 26, 2:35 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SAT OCT 25 1996

LOW REALLY WINDING UP IN SD...WITH PRONOUNCED DRY SLOT PUNCHING NORTH
THRU .ERN SD. MORE CLDS AND SHWRS THIS EVE...THEN DECREASING CLDS
OVERNITE AS LOW PULLS QUICKLY OUT.

MIDDLEBROOKE

In the hours before

Special weather statement, Oct 26, 10:32 AM CDT, 4 hours 6 minutes before
SDZ016-034>037-048-051-262135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 AM CDT SAT OCT 26 1996

...TORNADO WATCH IN EFFECT UNTIL 4 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM CDT FOR MUCH OF CENTRAL
SOUTH DAKOTA. COUNTIES IN THE WATCH INCLUDE POTTER...SULLY...
HUGHES...LYMAN...HYDE...HAND...AND BUFFALO.

SOME COMMUNITIES IN THE WATCH INCLUDE  GETTYSBURG...ONIDA...
PIERRE...KENNEBEC...HIGHMORE...MILLER...AND FORT THOMPSON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.
BE PREPARED TO GO TO SAFE SHELTER IF THREATENING WEATHER
APPROACHES...OR IF A WARNING IS ISSUEDb.

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:53 PM CDTTornado WarningABRTraverse32 min
Oct 26, 10:44 AM CDTSevere Thunderstorm WarningABRFaulk31 min
Oct 26, 11:14 AM CDTSevere Thunderstorm WarningABREdmunds31 min
Oct 26, 12:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin31 min
Oct 26, 1:25 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant30 min
Oct 26, 1:45 PM CDTSevere Thunderstorm WarningABRDeuel35 min
Oct 26, 2:09 PM CDTTornado WarningABRGrant36 min

Nearby

Tornado Warnings in Minnesota, 1996Tornado Warnings in South Dakota, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.